Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 787, NWS Jackson, MS

December 9, 2003Holmes County, Leflore County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 9, 2003, 7:20 PM CST for Holmes County, Leflore County, Mississippi. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2003, 7:20 PM CST (01:20 UTC)
Expired
Dec 9, 2003, 8:20 PM CST
In force
60 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Holmes County, MS, Leflore County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 100120
SVRJAN
MSC051-083-100220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
719 PM CST TUE DEC 9 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI
  HOLMES COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 820 PM CST

* AT 719 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   LINE OF HEAVY RAINSHOWERS WITH A FEW LIGHTNING STRIKES FROM 6 
MILES SOUTHWEST OF RULEVILLE   TO 8 MILES SOUTH OF YAZOO 
CITY...MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR COXBURG...MORGAN CITY...ITTA BENA AT 735 PM CST
  BE NEAR TCHULA...SCHLATER...CRUGER AT 740 PM CST
  BE NEAR MINTER CITY...SIDON AT 745 PM CST
  BE NEAR I-55 MS EXIT 146...I-55 MS EXIT 144 AT 750 PM CST

DAMAGING WINDS TO 60 MPH AND BRIEF TORRENTIAL RAINS ARE LIKELY. GO 
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3340 9015 3317 8975 3290 9002 3299 9025
          3311 9035 3331 9032 3328 9045 3381 9045
          3375 9014

$$

CRAVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 3:20 PM CST, 4 hours earlier.

Area forecast discussion, Dec 9, 3:20 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CST TUE DEC 9 2003

FORECAST HIGHLIGHTS INCLUDE THE STRONG FRONTAL FORCING TONIGHT AND
COLDER TEMPS WEDNESDAY THROUGH FRIDAY. ANOTHER STORM SYSTEM CROSSES
THE GULF COAST REGION SATURDAY NIGHT/SUNDAY.

.SHORT TERM...
SOUTHERLY FLOW HAS BROUGHT SFC DEWPOINTS INTO THE UPPER 50S TO LOWER
60S THIS AFTERNOON MOST IN LINE WITH PREVIOUS AVN/GFS PROGS. COLD
FRONT GATHERING MOMENTUM ALONG A KMLC TO KIAH LINE AND SHOULD CROSS
THE MS RIVER ABOUT 7-8PM AND REACH THE I-55 CORRIDOR 10PM-MIDN AND
THEN ERN MS BY AROUND 3AM. OVERALL...GUIDANCE HAS CONTINUED
SUPPORTING 0.75-1.25 RAIN AMOUNTS WITH THE SQUALL LINE/COLD FRONT
BY EARLY WEDNESDAY MORNING. SOME LINGERING LIGHT RAIN POSSIBLE
THROUGH THE HIGHWAY 82 CORRIDOR WITH WIDESPREAD CLOUD COVER
ELSEWHERE BEFORE FINAL CLEARING EARLY THURSDAY.

THE MID-LEVEL CLOSED LOW RAPIDLY DEEPENS WHILE CROSSING THE OZARKS
TONIGHT AS IT TAKES ON A NEGATIVE TILT ACROSS THE LOWER MS VALLEY.
CURRENT TEMP/DEWPOINT REGIME RESULTING IN SBCAPE OF APPROX 400-600
J/KG ALONG AND AHEAD OF THE COLD FRONT WITH LI/S BETWEEN 0 AND -2.
ONE THING THAT IS CERTAIN...STRONG DYNAMICS ARE ASSOCIATED WITH THIS
DEEPENING SYSTEM...90 KT CYCLONIC CURVED ULJ...50-60 KT LLJ AND 70
KT 500 MB WINDS. SO FAR THE SQUALL LINE HAS BEEN RATHER TAME FROM
WRN AR DOWN THE SABINE RIVER TO NEAR KBPT. REF. SPC WW980 FOR AREAS
W OF THE MS RIVER. LATEST RUC/META STILL HANGING ON TO 300-500J/KG
AS FRONT PUSHES INTO WRN MS THIS EVENING BUT THIS GETS USED UP
BEFORE REACHING I-55. THEN A SECONDARY BULGE OF 500-800J/KG OVER
SERN MS AFTER MIDNIGHT GETS TAPPED FOR SOMEWHAT OF A BOOSTER TO THE
SQUALL LINE THROUGH THOSE AREAS BEFORE 3 AM.

DAMAGING WINDS...HAIL AND ISOLATED TORNADOES ARE STILL POSSIBLE WITH
THE PASSAGE OF THIS LINE.  AT THIS TIME...THE RISK IS LEANING TOWARD
THE MINIMAL END OF THE SPECTRUM...ESPECIALLY FOR AREAS EAST OF I-55
AND NORTH OF I-20. MOST LIKELY WIDESPREAD IMPACT WILL BE BURSTS OF
HEAVY RAINFALL NEAR 1 INCH AND WINDS OF 40-50 MPH WITH THE LINE.

WEDNESDAY WILL BE A RATHER CHILLY DAY WITH CAA ON THE HEELS OF
STRONG NORTHWEST FLOW. WILL KEEP TEMPS HOLDING IN THE 40S ALL DAY.
IN ADDITION...WITH THE 850MB THERMAL TROUGH PARKED OVER THE
REGION...ALSO MAINTAINING MOSTLY CLOUDY SKIES A GOOD PORTION OF THE
DAY...CLEARING LATE WEDNESDAY NIGHT/EARLY THURSDAY FROM SW TO NE
WHEN ANOTHER FREEZE(27-32F) LIKELY FOR MOST LOCATIONS. THURSDAY
SHOULD BE MODERATING DAY WITH DECENT RETURN OF SUNSHINE.
&&

.LONGER TERM...
MED RANGE GUIDANCE AGREES ON DRY FRIDAY/FRIDAY NIGHT WITH DIVERGING
SOLUTIONS DEVELOPING FOR SATURDAY/SUNDAY. PREFER UKMET/ECMWF
SOLUTIONS WITH EVOLUTION OF NEXT STORM SYSTEM(SLOWER/STRONGER
SCENARIO) AS GFS GETTING A HABIT OF BEING TOO WEAK/FASTER WITH THE
PAST SEVERAL DISTURBANCES. EXPECT A LITTLE FASTER ECMWF VERSION TO
DEVELOP SINCE SRN BRANCH UPPER JET PACKING MORE OF A WALLOP THIS GO
ROUND THAN CURRENT SYSTEM. MINOR CHANGES TO TAPER OFF RAIN SUNDAY
NIGHT A LITTLE QUICKER AND PUSHING FORWARD MAIN TSRA CHANCES TO
06Z-18Z SUNDAY. OTHERWISE...MAINTAINING BELOW AVG TEMPS BEGINNING OF
NEXT WEEK WITH A BIT SHORTER TIME SPACING AS NEXT CHC POPS FOR NEXT
TUESDAY NIGHT/WEDNESDAY.

.PRELIMINARY POINT TEMPS/POPS...
JACKSON   45 46 29 51 29 + 2 - 0 0 0
MERIDIAN  46 48 28 52 27 + 3 0 0 0 0
&&

.JAN WATCHES/WARNING/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Dec 9, 2:25 PM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
225 PM CST TUE DEC 09 2003

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
102025-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
225 PM CST TUE DEC 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND MUCH OF  MISSISSIPPI THROUGH
TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL OCCUR SOUTH OF A
LINE FROM CLEVELAND TO CANTON TO QUITMAN. THE PRIMARY RISKS WILL
BE DAMAGING WINDS AND HAIL.

A VIGOROUS COLD FRONT CONTINUES TO APPROACH THE REGION. A LINE OF
THUNDERSTORMS HAS DEVELOPED AND WILL MOVE INTO THE AREA LATE THIS
AFTERNOON.  THE COMBINATION OF STRONG UPPER LEVEL WINDS...LIMITED
MOISTURE AND INSTABILITY MAY BRING A FEW SEVERE THUNDERSTORMS
NEAR THE MISSISSIPPI RIVER THIS EVENING WITH THE LINE TRACKING
EAST OVERNIGHT. THE CHANCE OF SEVERE THUNDERSTORMS WILL SHIFT TO
SOUTHEAST MISSISSIPPI AROUND MIDNIGHT...WHERE THE BEST MOISTURE
AND INSTABILITY WILL REMAIN. THE MAIN RISKS WITH THESE STORMS
WILL BE DAMAGING WIND GUSTS TO 60 MPH AND HAIL. FREQUENT CLOUD TO
GROUND LIGHTNING MAY NOT ACCOMPANY ALL THUNDERSTORMS. PERSONS IN
THE OUTLOOK AREA SHOULD REMAIN ALERT FOR FAST MOVING STORMS
PRODUCING VERY HEAVY RAIN AND DAMAGING WINDS.

THE UPPER LEVEL WINDS WILL INCREASE TONIGHT...HELPING TO
PUSH THE FRONT OUT THE AREA. THE RAIN IS  EXPECTED TO END BY
EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY...
A STRONG LOW PRESSURE SYSTEM WILL LIFT FROM THE GULF OF MEXICO
INTO THE LOWER MISSISSIPPI RIVER VALLEY THIS WEEKEND. MOISTURE
WILL INCREASE AHEAD OF THE SYSTEM...BRINGING A CHANCE FOR STRONG
THUNDERSTORMS AND VERY HEAVY RAIN SATURDAY AND SATURDAY NIGHT.
LOCALIZED FLOODING WILL BE POSSIBLE IF THIS SYSTEM DEVELOPS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATION MAY BE NEEDED TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 6:30 PM CSTSevere Thunderstorm WarningJANHinds, Humphreys, Issaquena, Rankin, Sharkey, Warren and 2 more60 min
Dec 9, 6:56 PM CSTSevere Thunderstorm WarningJANSunflower49 min
Dec 9, 7:10 PM CSTSevere Thunderstorm WarningJANMadison65 min
Dec 9, 7:30 PM CSTSevere Thunderstorm WarningJANHinds, Yazoo35 min
Dec 9, 7:37 PM CSTSevere Thunderstorm WarningJANRankin63 min
Dec 9, 8:27 PM CSTSevere Thunderstorm WarningJANAttala38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.